Idaho, 2004Cold in Idaho, January 4 to 6, 2004
January 4 to 6, 2004 · NWS OTX · 2 events in 2 counties and zones
The morning of January 4, 5, and 6 brought extreme cold to northern Idaho. The morning low temperature on the coldest morning, January 5, was minus 24 at Coeur D'Alene.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The morning of January 4, 5, and 6 brought extreme cold to northern Idaho. The morning low temperature on the coldest morning, January 5, was minus 24 at Coeur D'Alene. At Sandpoint the official low temperature was minus 18 but at a nearby school a low temperatures of minus 22 was reported. This cold weather resulted in numerous broken water pipes and scattered power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 3, 5:30 PM PST, 7 hours 30 minutes earlier.
Area forecast discussion, Jan 3, 5:30 PM PST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
530 PM PST SAT JAN 3 2004
.SYNOPSIS...AN ARCTIC AIRMASS WILL MOVE INTO THE INLAND NORTHWEST
BRINGING MUCH COLDER TEMPERATURES AND STRONG WINDS TONIGHT. THE
COLD AIR WILL REMAIN IN PLACE THROUGH MONDAY. ANOTHER STORM SYSTEM
IS EXPECTED TO MOVE INTO THE REGION BY MIDWEEK.
&&
.DISCUSSION...
REST OF TONIGHT...HAVE UPDATED FCST TO ADD A SNOW ADVISORY TO THE
LEWISTON AREA...AS WELL AS THE CAMAS PRAIRIE REGION OF N ID FOR
TONIGHT. STRONG COLD FRONT MOVG SWD THRU ERN WA ATTM, WITH VORT MAX
OVR NW WA/SRN BC. AS THIS FRONT AND VORT MAX MOVE S AND E...LG-SCALE
FORCING FOR ASCENT IS EXPECTED TO CONTINUE FM THE N BLUE MTNS INTO
THE C ID PANHANDLE. WITH UPPR JET AXIS WELL TO MY SW...DEEP POOL OF
CONDITIONALLY UNSTABLE LASE RATES AND SLIGHT CONVECTIVE INSTABILITY
WILL AUGMENT INCREASINGLY W/NWLY OROGRAPHIC ASCENT OVER THE CAMAS
PRAIRIE REGION AND VCNTY. TEMP PROFILE SUGGESTS RATHER HIGH SWE RATIO
FOR DECENT SNOW ACCUMULATIONS. WIDE RANGE IN SNOWFALL ALSO
ANTICIPATED WITH SHOWERY NATURE TO PRECIP. SHOWERS STILL EXPECTED TO
GRADUALLY END OVERNIGHT AS INCREASINGLY STABLE AND DRIER AIR MASS
MOVES IN FROM THE N. CURRENT FOCUS ON SNOW WILL THEN TURN TO WIND AND
TEMPS...AS WELL AS COLD WIND CHILL TEMPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 906 006 910 009 009 021/ 20 00 00 00 60 60
COEUR DALENE 906 006 910 009 010 020/ 20 00 00 00 50 60
PULLMAN 902 008 906 011 015 023/ 70 00 00 10 60 60
LEWISTON 010 016 004 018 022 028/ 80 00 00 10 60 60
COLVILLE 907 010 911 013 008 017/ 05 00 00 00 50 70
SANDPOINT 909 004 909 007 006 017/ 05 00 00 00 50 60
WALLACE 909 004 909 007 012 018/ 45 00 00 00 50 60
MOSES LAKE 902 007 905 010 015 025/ 20 00 00 10 60 60
WENATCHEE 001 009 903 012 016 023/ 20 00 00 00 70 70
OMAK 905 006 908 009 009 017/ 05 00 00 00 60 70
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY ZONES 3>4 THIS EVENING.
...SNOW ADVISORY ZONES 26>27 TONIGHT...
...WIND CHILL WARNING ZONES 1>3 TONIGHT.
WA...SNOW ADVISORY ZONE 33 THIS EVENING.
...WIND CHILL WARNING ZONES 33>38...43>44 TONIGHT.
&&
Hazardous weather outlook, Jan 3, 5:41 PM PST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
541 PM PST SAT JAN 3 2004
IDZ001-WAZ034-035-037-038-043-044-041430-
NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
541 PM PST SAT JAN 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE... REST OF TODAY
A COLD FRONT WILL BRING COLD ARCTIC AIR TO THE AREA. A WIND CHILL
WARNING HAS BEEN ISSUED FOR TONIGHT. SEE THE LATEST WINTER WEATHER
STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
FRIGID ARCTIC AIR WILL FOLLOW THE FRONT PLUMMETING TEMPERATURES TO
SINGLE DIGITS AND BELOW ZERO READINGS BY SUNDAY. THIS COLDER AIR WILL
BE ACCOMPANIED BY BRISK NORTHERLY WINDS WHICH MAY PRODUCE EXTREMELY
COLD WIND CHILLS AND AREAS OF BLOWING SNOW. A GRADUAL WARMING WILL
BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM BRINGS WIDESPREAD
MODERATE TO HEAVY SNOW AND GRADUAL WARMING TEMPERATURES. SNOW SHOULD
TAPER OFF WEDNESDAY WITH TEMPERATURES CLIMBING BACK UP TO MORE
SEASONABLE NORMS.
IDZ002-WAZ036-041430-
COEUR DALENE AREA-SPOKANE AREA-
541 PM PST SAT JAN 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE... REST OF TODAY
A COLD FRONT WILL BRING MUCH COLDER TEMPERATURES AND BRISK WINDS
BEGINNING TONIGHT. A WIND CHILL WARNING CONTINUES FOR TONIGHT. SEE
THE LATEST WINTER WEATHER STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
FRIGID ARCTIC AIR WILL FOLLOW THE FRONT PLUMMETING TEMPERATURES TO
SINGLE DIGITS AND BELOW ZERO READINGS BY SUNDAY. THIS COLDER AIR WILL
BE ACCOMPANIED BY BRISK NORTHERLY WINDS WHICH MAY PRODUCE EXTREMELY
COLD WIND CHILLS AND AREAS OF BLOWING SNOW. A GRADUAL WARMING WILL
BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM BRINGS WIDESPREAD
MODERATE TO HEAVY SNOW AND GRADUAL WARMING TEMPERATURES. SNOW SHOULD
TAPER OFF WEDNESDAY WITH TEMPERATURES CLIMBING BACK UP TO MORE
SEASONABLE NORMS.
IDZ003-WAZ033-041430-
IDAHO PALOUSE-WASHINGTON PALOUSE-
541 PM PST SAT JAN 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE... REST OF TODAY
AN INCREASINGLY DRY AND STABLE AIR MASS WILL WORK ITS WAY INTO THE
REGION TONIGHT...ENDING THE SNOW SHOWERS. THIS FRONT WILL ALSO BRING
COLD AND BRISK ARCTIC AIR TO THE AREA BEGINNING LATER TONIGHT. A
SNOW ADVISORY REMAINS IN EFFECT THIS EVENING FOR THE SNOW SHOWERS...
WITH A WIND CHILL WARNING IN EFFECT FOR TONIGHT. SEE THE LATEST
WINTER WEATHER STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
FRIGID ARCTIC AIR WILL FOLLOW THE FRONT PLUMMETING TEMPERATURES TO
SINGLE DIGITS AND BELOW ZERO READINGS BY SUNDAY. THIS COLDER AIR WILL
BE ACCOMPANIED BY BRISK NORTHERLY WINDS WHICH MAY PRODUCE EXTREMELY
COLD WIND CHILLS AND AREAS OF BLOWING SNOW. A GRADUAL WARMING WILL
BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM BRINGS WIDESPREAD
MODERATE TO HEAVY SNOW AND GRADUAL WARMING TEMPERATURES. SNOW SHOULD
TAPER OFF WEDNESDAY WITH TEMPERATURES CLIMBING BACK UP TO MORE
SEASONABLE NORMS.
IDZ004-041430-
CENTRAL PANHANDLE MOUNTAINS-
541 PM PST SAT JAN 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE...REST OF TODAY
AN INCREASINGLY DRY AND STABLE AIR MASS WILL WORK ITS WAY INTO THE
REGION TONIGHT...ENDING THE SNOW SHOWERS. THIS FRONT WILL ALSO BRING
COLD AND BRISK ARCTIC AIR TO THE AREA BEGINNING LATER TONIGHT. A
SNOW ADVISORY REMAINS IN EFFECT THIS EVENING FOR THE SNOW SHOWERS.
SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
FRIGID ARCTIC AIR WILL FOLLOW THE FRONT PLUMMETING TEMPERATURES TO
SINGLE DIGITS AND BELOW ZERO READINGS BY SUNDAY. THIS COLDER AIR WILL
BE ACCOMPANIED BY BRISK NORTHERLY WINDS WHICH MAY PRODUCE EXTREMELY
COLD WIND CHILLS AND AREAS OF BLOWING SNOW. A GRADUAL WARMING WILL
BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM BRINGS WIDESPREAD
MODERATE TO HEAVY SNOW AND GRADUAL WARMING TEMPERATURES. SNOW SHOULD
TAPER OFF WEDNESDAY WITH TEMPERATURES CLIMBING BACK UP TO MORE
SEASONABLE NORMS.
IDZ026-027-WAZ032-041430-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-
541 PM PST SAT JAN 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE.... REST OF TODAY
AN INCREASINGLY DRY AND STABLE AIR MASS WILL WORK ITS WAY INTO THE
REGION LATER TONIGHT...ENDING THE SNOW SHOWERS. THIS FRONT WILL ALSO
BRING COLD AND BRISK ARCTIC AIR TO THE AREA. A SNOW ADVISORY REMAINS
IN EFFECT OR TONIGHT FOR THE SNOW SHOWERS. SEE THE LATEST WINTER
WEATHER STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
A GRADUAL WARMING WILL BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM
BRINGS WIDESPREAD MODERATE TO HEAVY SNOW AND GRADUAL WARMING
TEMPERATURES. SNOW SHOULD TAPER OFF WEDNESDAY WITH TEMPERATURES
CLIMBING BACK UP TO MORE SEASONABLE NORMS.
WAZ031-041430-
NORTHEAST BLUE MOUNTAINS-
541 PM PST SAT JAN 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE.... REST OF TODAY
AN INCREASINGLY DRY AND STABLE AIR MASS WILL WORK ITS WAY INTO THE
REGION LATER TONIGHT...ENDING THE SNOW SHOWERS. THIS FRONT WILL ALSO
BRING COLD AND BRISK ARCTIC AIR TO THE AREA.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
A GRADUAL WARMING WILL BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM
BRINGS WIDESPREAD MODERATE TO HEAVY SNOW AND GRADUAL WARMING
TEMPERATURES. SNOW SHOULD TAPER OFF WEDNESDAY WITH TEMPERATURES
CLIMBING BACK UP TO MORE SEASONABLE NORMS.
WAZ041-042-041430-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
541 PM PST SAT JAN 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE... REST OF TODAY
AN ARCTIC FRONT WILL MOVE THROUGH THE AREA TONIGHT BRINGING COLD
TEMPERATURES AND BRISK WINDS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
A GRADUAL WARMING WILL BEGIN ON TUESDAY AS A PACIFIC FRONTAL SYSTEM
BRINGS WIDESPREAD MODERATE TO HEAVY SNOW AND GRADUAL WARMING
TEMPERATURES. SNOW SHOULD TAPER OFF WEDNESDAY WITH TEMPERATURES
CLIMBING BACK UP TO MORE SEASONABLE NORMS.
Cold/Wind Chill, Boundary/Bonner/ X Nw Kootenai
- When
- January 4, 1:00 AM PST to January 6, 12:00 PM PST
- Where
- Boundary/Bonner/ X Nw Kootenai forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Cold/Wind Chill, Sw & W Kootenai
- When
- January 4, 1:00 AM PST to January 6, 12:00 PM PST
- Where
- Sw & W Kootenai forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, January 4 to 6, 20043 deaths · 39 events
- Hurricane in American Samoa, January 4 to 5, 200420 injured · $50 million · 4 events
- Flooding in Ohio, January 4 to 7, 2004$1.7 million · 7 events
- Winter Storm in Ohio, January 4 to 5, 2004$1.1 million · 7 events
- Flood in Ohio, January 4 to 6, 2004$400,000 · 1 event
- Heavy Snow in Iowa, January 4, 2004$110,000 · 22 events
- Flood in Ohio, January 4 to 5, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 7, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 6, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 7, 2004$200,000 · 1 event
- Flooding in Ohio, January 4, 200457 events
- Flooding in Ohio, January 4 to 10, 2004$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383321, 5383322.